Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Feb 23, 2020, 3:57 PM CST for Gray County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2020, 3:57 PM CST (21:57 UTC)
- Expired
- Feb 23, 2020, 5:00 PM CST
- In force
- 63 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gray County, TX
The radar
The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 12:14 PM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Feb 23, 12:14 PM CST, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 1214 PM CST Sun Feb 23 2020 .AVIATION... For the 18Z TAFs, strong winds are expected at the TAF sites for most of this fcst cycle. A Pacific cold front will move across the region early in this fcst followed by passage of a northern stream cold front late this afternoon and evening. Winds may approach Aviation Weather Warning criteria at KAMA for a few hours late tonight, and later shifts may need to consider issuance of an AWW. Thunderstorms are also possible across parts of the area later this afternoon and evening, with KGUY the most likely TAF site to be impacted. Finally, a mix of light rain and light snow is anticipated KGUY from about 06Z until 12Z Monday. 02 && .PREV DISCUSSION... /Issued 603 AM CST Sun Feb 23 2020/ AVIATION... VFR conditions expected through at least mid-afternoon with areas of low-level wind shear expected through mid- to late-morning when mixing allows surface winds to commence gusting. Southwest surface winds expected to gust to around 35 kt today at AMA and DHT. Direction will be more variable with lesser speeds most of the day at GUY owing to proximity of surface low. Scattered thunderstorms will be possible after 21z at northern terminals. Polar front shifts surface winds to northwest and north late this afternoon and this evening, with gusts above 30 kt expected to continue through the night. MVFR ceilings expected to develop a few hours after the wind shift, spreading southeast to AMA by 05z Monday. Light snow may develop at northern terminals this evening and overnight. Cockrell PREV DISCUSSION... /Issued 330 AM CST Sun Feb 23 2020/ SHORT TERM...Today through Monday... Closed low pressure center aloft just west of 4-Corners at this time will advance east today, reaching northwest part of Combined Texas and Oklahoma Panhandles by late this afternoon. Surface low pressure center currently over far western Oklahoma Panhandle will deepen rapidly today with the approach of the system aloft. The surface low is expected to be positioned over the northeast part of the forecast area by late afternoon, with dryline-like feature extending to its south. Polar cold front is expected to extend west of surface low, resulting in triple point. Baroclinicity expected to increase along polar front late this afternoon and early evening. Adequate low-level moisture return is anticipated over eastern sections ahead of dryline, with chances for showers and thunderstorms improving this afternoon and evening. Cold air aloft will lead to steepening lapse rates, with MUCAPEs possibly exceeding 500 J/kg over eastern sections, where stronger shear is also expected. Thus, potential exists for marginally severe thunderstorms this afternoon and early evening, with hail up to around 1 inch in diameter being possible. Aforementioned polar front makes its move into northwest and north-central sections late this afternoon, before sweeping through remainder of forecast area this evening. Increased low-level shear with boundaries near triple point may lead to the development of a brief weak tornado late this afternoon and early this evening. Showers and thunderstorms continue this evening and into the night, with northeast sections having the higher chances, owing to wrap-around moisture and lift with closed low. As cold air moves into northern sections this evening and tonight, potential exists for light snow to develop. At this point, it appears that any accumulations of snow will be confined to the northwest part of the forecast area, with amounts up to one inch possible in western Cimarron County. Monday expected to be dry and sunny with highs near or slightly above normal. Cockrell LONG TERM...Monday Night through Saturday Night... Long term forecast begins Monday night with an upper low deepening over the central Plains. This will push a cold front south through the CWA during the overnight hours. As the base of the trough swings over the Panhandles during the day Tuesday, secondary surge of cold air will arrive, with 35-45 knot winds at 850mb progged to accompany this surge. Expect some of these strong winds to make it to the surface given strong surface pressure gradient and CAA aloft. Finally, the arrival of the base of the trough may lead to light precipitation Monday night through Tuesday afternoon. Available moisture remains paltry in latest model runs, so have continued to keep PoPs relatively low. Wednesday and Thursday look to be dry as large scale height rises occur as the upper low departs to the northeast. Only modest warming is expected however, as surface winds are not progged to turn to westerly for any extended period of time, with the operational GFS and some GEFS members even suggesting a weak cold front may sneak into the forecast area Thursday afternoon. For Friday, GFS/EC/GEFS suggest a weak disturbance in the continue northwesterly flow aloft will translate across the Panhandles. Moisture profiles appear even weaker than on Tuesday, so have retained scant NBM PoPs. Transient ridging builds over the eastern Rockies and High Plains for the weekend, with dry and milder conditions expected. Guidance is in broad agreement that weak surface high will be located over the Mississippi Valley and Texas Gulf Coast Saturday, allowing winds at the surface to become southwesterly across the CWA. Accordingly, expect Saturday to be the warmest day of the long term forecast periods. Ferguson AVIATION...06Z TAFs... VFR conditions will prevail through Sunday morning. A cold front will move into the area from the north on Sunday as a low pressure system moves across the area. Showers and thunderstorms will increase in coverage Sunday afternoon with GUY and DHT being most likely to see impacts from storms. Showers and storms will turn to rain and snow on the backside of the system across the far northern Texas and OK Panhandle, but accumulations will likely remain on low side (<1"). This will also bring IFR CIGS in from north to south which again will mainly impact DHT and GUY and may never reach AMA. FIRE WEATHER... Southwest and west 20-foot winds today will increase into the 20 to 30 MPH this afternoon across the southwest and south-central Texas Panhandle. Relative humidity values may briefly approach 20 percent, leading to elevated fire weather conditions across these areas. Cockrell && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Feb 23, 3:43 PM CST, 14 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 343 PM CST Sun Feb 23 2020 OKZ001>003-TXZ001>020-317-241000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 343 PM CST Sun Feb 23 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Windy conditions are expected on Sunday, with elevated fire weather conditions possible across the southwestern Texas Panhandle. Thunderstorms will be possible Sunday across the Panhandles, except the far southwestern Texas Panhandle. Small hail is possible and there is potential for isolated severe thunderstorms with hail up to 1 inch in diameter across the northeastern two thirds of the Panhandles. Additionally, while the risk is low, an isolated tornado cannot be ruled out across the northeastern half of the Panhandles. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Windy conditions will be possible Tuesday. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed Sunday afternoon. Area fire managers and emergency officials should be alert for elevated fire weather conditions on Sunday.
In the hours before
Special weather statement, Feb 23, 1:53 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
153 PM CST Sun Feb 23 2020
TXZ001-006-232030-
Hartley TX-Dallam TX-
153 PM CST Sun Feb 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND WESTERN
HARTLEY COUNTIES UNTIL 230 PM CST...
At 152 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Texline to 4 miles southeast of
Romero. Movement was east at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Texline, Ware and Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3641 10304 3650 10272 3650 10260 3563 10254
3562 10304
TIME...MOT...LOC 1952Z 259DEG 36KT 3637 10294 3570 10286
LFMSpecial weather statement, Feb 23, 3:14 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
314 PM CST Sun Feb 23 2020
TXZ013-018-232145-
Carson TX-Armstrong TX-
314 PM CST Sun Feb 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG AND
SOUTHEASTERN CARSON COUNTIES UNTIL 345 PM CST...
At 314 PM CST, Doppler radar was tracking a strong thunderstorm over
Claude, moving northeast at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Claude and Groom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3509 10148 3531 10120 3526 10109 3515 10109
3499 10131
TIME...MOT...LOC 2114Z 226DEG 30KT 3511 10133
LFMSpecial weather statement, Feb 23, 3:31 PM CST, 26 minutes before
Special Weather Statement National Weather Service Amarillo TX 331 PM CST Sun Feb 23 2020 OKZ003-232200- Beaver OK- 331 PM CST Sun Feb 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVER COUNTY UNTIL 400 PM CST... At 331 PM CST, Doppler radar was tracking a strong thunderstorm near Balko, or 14 miles south of Beaver, moving northeast at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Beaver, Mocane, Elmwood and Balko. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3652 10058 3662 10076 3692 10051 3679 10023 TIME...MOT...LOC 2131Z 225DEG 27KT 3661 10061 LFM
Special weather statement, Feb 23, 3:48 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
348 PM CST Sun Feb 23 2020
TXZ014-018-019-232215-
Gray TX-Donley TX-Armstrong TX-
348 PM CST Sun Feb 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...GRAY AND
NORTHWESTERN DONLEY COUNTIES UNTIL 415 PM CST...
At 347 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Lefors to 3 miles east of
Goodnight. Movement was northeast at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Pampa, Lefors, Howardwick, Lake Mcclellan, Kingsmill, Alanreed and
Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3518 10115 3518 10109 3544 10109 3550 10107
3562 10054 3550 10054 3507 10073 3495 10121
TIME...MOT...LOC 2147Z 246DEG 22KT 3539 10090 3504 10112
LFMThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 1:53 PM CST | Special Weather Statement | AMA | Dallam, Hartley | 37 min |
| Feb 23, 3:14 PM CST | Special Weather Statement | AMA | Armstrong | 31 min |
| Feb 23, 3:48 PM CST | Special Weather Statement | AMA | Gray | 27 min |
| Feb 23, 4:32 PM CST | Special Weather Statement | AMA | Lipscomb | 28 min |
| Feb 23, 4:50 PM CST | Special Weather Statement | AMA | Hemphill | 25 min |
| Feb 23, 3:31 PM CST | Special Weather Statement | AMA | Beaver | 29 min |
| Feb 23, 4:01 PM CST | Special Weather Statement | AMA | Beaver | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.